Hail, Edwards
- When
- September 14, 4:45 PM CST
- Where
- Edwards County, 2.97 mi SSE of Hodges
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.780, -99.360
Weak upslope flow coupled with a slow moving cold front and a weak mid-level disturbance triggered storm development. But moisture was limited in the lower levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Weak upslope flow coupled with a slow moving cold front and a weak mid-level disturbance triggered storm development. But moisture was limited in the lower levels. With storms that did develop, they were aided by modest lapse rates of around 8C/km with MLCAPE values up to 1000 J/kg. There was sufficient vertical shear and buoyancy to produce up to golf ball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 14, 2:55 PM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 355 PM CDT Tue Sep 14 2021 ...Mesoscale Discussion for Expected Severe Thunderstorms... .MESOSCALE DISCUSSION... Issued at 336 PM CDT Tue Sep 14 2021 Latest visible satellite trends as of 2030 UTC showed growing area of surface-based cumulus across southwest Kansas generally south of the Arkansas River. We were monitoring two small areas of surface wind convergence per latest LAPS analysis: 1) across far southwest Kansas, just northeast of a small surface low, and 2) across south central KS focused on Barber County. Within these two zones, we will be watching cumulus growth trends across these areas initially. The 0-6km AGL wind crossover plot shows favorable shear for supercell structures, although the low level winds are not particularly strong. 6km AGL winds are out of the west 35-40 knots across far west central and southwest Kansas. SBCAPE is a bit subdued in vicinity of the western convergence area as of 2030 UTC, but ~ 1200 J/kg SBCAPE with 53-55F dewpoints is still enough for aggressive deep, moist convection. The greatest risk with initial storms will be large hail, and there is the potential for maximum hail size up to 2-inch diameter given the aforementioned CAPE/Shear parameter space. Later on in the evening, we will be monitoring activity coming out of Colorado, but we will focus on that aspect of the event in another mesoscale update early evening as that becomes (hopefully) more clear. && .SHORT TERM...(This evening through Wednesday) Issued at 236 PM CDT Tue Sep 14 2021 Thunderstorm timing, coverage, severity are all forecast challenges early in the forecast period. The front which pushed south late last night into early this morning stalled out across southwest Kansas with a weak surface wave developing along it across far southwest Kansas. The initial development of thunderstorms will most likely be along the front itself any time after about 22Z (5 PM CDT). The coverage of the initial activity will be more scattered in nature. Other storms will develop later in the evening in the post-frontal regime farther west/northwest across east central and southeast Colorado. The best chance for hail storms will be early in the event just about anywhere along/immediately ahead of the frontal zone through the mid evening hours. Eventually, one or two MCSs will form with the severe weather risk emphasis shifting to one of straight line wind. The overall severe weather risk should diminish by 04-06Z time frame, which is the climatologically time frame for our part of the world anyway...and the SPC SSCRAM 4-hour probability maps for this event support this timing, too. Quieter weather is forecast for the remainder of the Short Term period (Wednesday-Wednesday Night) as the front dissolves and a new leeside trough develops across eastern Colorado. We will not see much of a drop-off in temperatures at all as the airmass is expected to recover fairly quickly after any remnant low cloud burns off by late morning. .LONG TERM...(Wednesday night through Tuesday) Issued at 236 PM CDT Tue Sep 14 2021 The next shortwave trough will move across the Northern Plains along the Canada border late in the week which will bring another cold front south across the Central Plains. This front may reach as far south as west central/southwest Kansas late Friday which could be the focus for thunderstorm development. As of the latest 12Z runs of the ECMWF, GFS, and GDPS models, the most likely area for organized thunderstorm activity late Friday/Friday Night will be northeast of the DDC CWA, but this could shift/extend farther southwest in the coming runs if this front ends up making a stronger push than what is currently forecast. As of this cycle, the official forecast remains dry, including our northeast counties, for Friday and Friday Night. This front will eventually dissolve with stronger southerly winds developing quickly over the weekend in advance of the next much larger scale trough out west. This will support a deeper leeside trough and stronger downslope momentum across western Kansas and would support afternoon highs both Saturday and Sunday (and even Monday now) well into the 90s with perhaps some upper 90s for highs, particularly Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1219 PM CDT Tue Sep 14 2021 a slow-moving front across southwest Kansas will be the focus for strong to severe thunderstorm development. The initial thunderstorm development along the front late afternoon/early evening will be more isolated to widely scattered in nature with more organized activity holding off until later in the evening/overnight. Thus, we will carry VCTS at all terminals for a 3 to 5 hour period centered on the most likely time frame of the larger thunderstorm cluster. After the storms clear the area early Wednesday morning, some low stratus may impact one or more of the terminals yielding IFR/LIFR conditions for a few hours. The most likely terminal to experience this is GCK based on this morning's forecast. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 85 63 93 / 50 10 0 0 GCK 59 84 62 94 / 50 10 0 0 EHA 58 88 61 96 / 40 10 0 0 LBL 60 86 61 95 / 60 10 0 0 HYS 60 82 64 91 / 40 10 0 0 P28 64 85 63 93 / 30 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Umscheid SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous Weather Outlook National Weather Service Dodge City KS 454 AM CDT Tue Sep 14 2021 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 454 AM CDT Tue Sep 14 2021 /354 AM MDT Tue Sep 14 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a chance of thunderstorms late this afternoon into tonight. These storms could be severe with large hail and damaging winds. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
447 PM CDT Tue Sep 14 2021
KSZ081-142215-
Pratt KS-
447 PM CDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of northeastern Pratt
County through 515 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Cairo, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.
&&
LAT...LON 3757 9858 3772 9866 3780 9847 3758 9847
TIME...MOT...LOC 2146Z 250DEG 14KT 3767 9854
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
501 PM CDT Tue Sep 14 2021
KSZ078>080-142230-
Kiowa KS-Edwards KS-Ford KS-
501 PM CDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of southeastern Ford,
northwestern Kiowa and southwestern Edwards Counties through 530 PM
CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mullinville around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.
&&
LAT...LON 3760 9977 3784 9951 3768 9930 3749 9961
TIME...MOT...LOC 2201Z 229DEG 25KT 3764 9958
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
530 PM CDT Tue Sep 14 2021
KSZ078>080-142300-
Kiowa KS-Edwards KS-Ford KS-
530 PM CDT Tue Sep 14 2021
...A strong thunderstorm will impact portions of east central Ford,
Kiowa and southern Edwards Counties through 600 PM CDT...
At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.
&&
LAT...LON 3780 9957 3787 9909 3746 9908 3744 9956
TIME...MOT...LOC 2230Z 266DEG 15KT 3761 9943
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERThe Dodge City radar (KDDC), 54 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Most of the hail was small but the ground was completely covered as the hail lasted up to 10 minutes.
There was damage to a door and roof to a hay shed and 3 to 4 inch diameter tree branches were broken by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988704, 988705, 988706, 988707, 988708, 988709, 988710, 988711, 988713, 988712.